×

zbMATH — the first resource for mathematics

Negativity of delayed induced oscillations in a simple linear DDE. (English) Zbl 1218.34079
Oscillatory behaviour appearing in the equation
\[ \frac{dx}{dt} = A-Bx(t)-Cx(t-\tau) \]
with \(B < C\) and \(\tau \geq (c^2-B^2)^{-1/2}\cos^{-1}(-B/C)\) is studied. It is shown that, for a solution with \(x(s)=0\) for \(s<0\) and \(x(0)=x^0\geq 0\), and some other initial values, there exists always a \(t\in (0, 4\tau)\) such that \(x(t)<0\). This shows that the proposed Cauchy problem is not a proper description of biochemical reactions or of other biological and physical quantities.

MSC:
34K11 Oscillation theory of functional-differential equations
34K06 Linear functional-differential equations
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] de Jong, H., Modeling and simulation of genetic regulatory systems: a literature review, J. comput. biol., 9, 67-103, (2002)
[2] Bratsun, D.; Volfson, D.; Tsimring, L.; Hasty, J., Delay-induced stochastic oscillations in gene regulation, Pnas, 102, 41, 14593-14598, (2005)
[3] Jensen, M.; Sneppen, K.; Tiana, G., Sustained oscillations and time delays in gene expression of protein hes1, FEBS lett., 541, 176, (2003)
[4] Monk, N., Oscillatory expression of hes1, p53, and nf-jb driven by transcriptional time delays, Current biol., 13, 1409-1413, (2003)
[5] Hale, J.; Lunel, S., Introduction to functional differential equations, (1993), Springer New York · Zbl 0787.34002
[6] Kuang, Y., Delay differential equations with applications in population dynamics, (1993), Academic Press Inc. · Zbl 0777.34002
[7] Gopalsamy, K., Stability and oscillations in delay differential equations of population dynamics, (1992), Kluwer Academic Publishers Dordrecht · Zbl 0752.34039
[8] Diekmann, O.; van Giles, S.; Verduyn Lunel, S.; Walter, H., Delay equations, (1995), Springer New York
[9] Bodnar, M., On the nonnegativity of solutions of delay differential equations, Appl. math. lett., 13, 91-95, (2000) · Zbl 0958.34049
[10] Foryś, U., Biological delay systems and the Mikhailov criterion of stability, J. biol. syst., 12, 45-60, (2004) · Zbl 1101.92001
[11] Murray, J., Mathematical biology: I. an introduction, (2002), Springer New York
[12] Miekisz, J.; Poleszczuk, J.; Bodnar, M.; Foryś, U., Stochastic models of gene expression with delayed degradation, Bull. math. biol., (2011) · Zbl 1225.92018
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.